Thunderstorm Wind, Livingston
- When
- June 1, 12:48 PM EST
- Where
- Livingston County, 1.23 mi SW of Brighton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 42.520, -83.790
Four inch diameter tree limbs reported down.
25 inches for locations along the I-69 corridor and south down to the Ohio border. Most of the severe hail was confined to Lenawee and Monroe Counties, but pea (1/4) to penny (3/4) sized hail was observed at multiple locations across southeast Michigan.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A wedge of instability built in across southern Michigan throughout the late morning and afternoon and was the source of numerous strong thunderstorms, many of which produced both severe wind gusts to 60 mph and hail up to 1.25 inches for locations along the I-69 corridor and south down to the Ohio border. Most of the severe hail was confined to Lenawee and Monroe Counties, but pea (1/4) to penny (3/4) sized hail was observed at multiple locations across southeast Michigan. Additionally, a line of thunderstorms extending north from Milan and Ann Arbor up to Flint pushed east throughout the afternoon and produced sporadic 60 mph wind gusts, resulting in scattered tree damage, isolated building damage, and power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 1, 11:23 AM EST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1223 PM EDT Sat Jun 1 2019 .AVIATION... Continued challenging forecast over the next 6-12 hours as rapidly destabilizing environment amidst a slowly southward sagging cold front and multiple outflow boundaries fuels shower and thunderstorm development this afternoon through late this evening. Based on latest trends in hi-res guidance, it appears there may be 2 main rounds of convection with the first between 18z-22z, and the second 00z-04z focused more over the southern TAF sites. Amendments will still likely be needed as near term trends are closely monitored. Hail up to 1 inch and gusty winds in excess of 40 knots will be possible with the strongest thunderstorm activity. Thunderstorm chances rapidly diminish after midnight as drier and cooler air moves in behind the departing frontal boundary. MVFR/IFR conditions possible with any thunderstorm activity, with a period of post- frontal MVFR ceilings likely late tonight before clearing out towards the end of the period. Winds will largely be dependent on outflow boundary placement into this evening, with more dominant southwest flow 10-15 knots emerging at times. Flow becomes northwest behind the front heading into Sunday. For DTW...Current thinking is there will be 2 rounds of convection 18-22z and 00z-04z, although amendments may be needed as confidence in these time windows is still on the lower side. Any storm that develops will be capable of 1 inch hail, gusty winds in excess of 40 knots, and heavy downpours possibly reducing visibility into LIFR range. .DTW THRESHOLD PROBABILITIES... * Moderate for ceilings below 5kft this afternoon and evening. High tonight into early Sunday morning. * Moderate in thunderstorms this afternoon into the evening. Low in potential timing. && .PREV DISCUSSION... Issued at 410 AM EDT Sat Jun 1 2019 DISCUSSION... Multiple opportunities exist today for convective development over Southeast Michigan as various trigger mechanisms pass through the area within the westerly flow. The potential for isolated severe thunderstorms exist with areas south of M 46 in Southeast Michigan designated as a Marginal risk in the latest SPC Day 1 Outlook. There is low confidence in exact timing of thunderstorm activity for any specific area. High CIN profile, consistent with midlevel ridging was noted in the 01.00Z KDTX raob this evening between 3.0 and 9.0 kft agl. A legit little ridge is in place at this hour with model data showing 572 dam H5 heights nosing into Lower Michigan with distinct negative absolute vorticity bubble centered overhead as of 06Z. Crisp surface trough, a surface reflection of mass convergence directly along the edge of the capping is just north of the I 69 corridor. The anticyclonic vorticity maximum will remain in place through 12-18Z, then rapidly push eastward during the afternoon. First item is the cluster of elevated thunderstorm activity that is advancing southeastward across western Michigan. The thunderstorms are being fed by a modest MUCAPE plume of 500-1000 J/kg that is leeching off of the greater instability reservoir to the southwest over IL/WI. It remains possible the thunderstorms could hold together in some fashion as midlevel lapse rates will be steep enough to support it. However, with the ridging in control through the mid morning and virtually no shear to work with, the tstorms are expected to weaken with little to no storm organization. No significant threats exist with the early morning activity. As the thermal ridge aloft works across the area this morning, models are highlighting impressive 850-700mb lapse rates at 8-9 C/km. This will lead to rapid destabilization of the atmosphere with MLCAPES greater than 1500 J/kg, possibly reaching 2000 J/kg for the afternoon hours. A big forecast question for the today period is what magnitude of CIN will persist within the 850-900mb layer. Forecast soundings dance around providing a very messy picture. It has been noted the shallow convection parameter in some of the non- explicit convection models kick in, causing the capping inversion to instantaneously vanish. CAM solutions are a little more stubborn with the CIN layer. While this does not cast doubt on PoPs and the likelihood for convection today, it does present low confidence in exact thunderstorm timing. Given the differential positive vorticity advection with the exit of the AVA bubble, and models showing a fire hose of convective generated shortwave energy directed at the forecast between 18-06Z, expecting shower and thunderstorm development to become likely after the noon hour today. Have included a low chance PoP this morning to account for elevated instability and ongoing activity tracking towards the cwa. Greatest forcing will occur this afternoon and evening with height falls as ridge pushes eastward and amplifying convergence/cold front advances towards Southeast Michigan. Out of respect for the midlevel lapse rates, the forecast messaging is that isolated severe thunderstorms will be possible today over all of Southeast Michigan. Uncertainty exists with severe weather potential north of M 46 as a signal exists that higher 925-850mb stability could compromise instability. Weak deep layer shear and fairly short hodograph will be a limiting factors for today. Additionally, the extreme forecast instability advertised by some of the model solutions is likely out of reach with modeled sfc dewpoints some 5 degrees too high. The primary threats are damaging wind gusts to 60 mph, large hail, lightning and heavy rainfall. Impressive deep column cold advection will occur Sunday over the Great Lakes region as 539dam 500mb closed low digs southward toward Georgian Bay. Rapid longwave change will bring straight northerly flow to Southeast Michigan. Pattern supports deep system relative isentropic downglide which should clear skies out early Sunday morning. Forecast soundings show freezing heights crashing to about 5000-6000 ft agl. With daytime heating, this is expected to result in some instability shower development after 18Z. Hit or miss popup showers and introduced a low chance PoP. Highs Sunday should be in the middle to upper 60s, but notably cooler with dewpoints back in the 40s. Surface high pressure will be in place for Monday and Tuesday leading to quiet weather. After a cool morning, temperatures are expected to rise into the middle 60s Monday, with some air mass moderation, low 70s Tuesday. MARINE... A cold front currently draped across the central Great Lakes will drop southward through the southern Great Lakes today while and ripples of low pressure track along it. This will likely result in multiple rounds of thunderstorms, especially south of Port Huron. Winds will largely remain below 20 knots while varying in direction dependent on frontal position. Wind and waves will increase on Sunday as stronger northwest flow brings cooler air into the region. Wind gusts will increase to 20 to 25 knots over the open waters of Lake Huron and waves exceeding 4 feet are possible across Outer Bay and southern Lake Huron. This could require a Small Craft Advisory to finish the weekend. HYDROLOGY... Showers and thunderstorms are likely this afternoon and evening. Average rainfall is expected to be around half an inch, but strong to possibly severe thunderstorms could push localized totals to 2 inches or greater, which could cause flooding issues, especially in the Detroit Metro Area. Cooler and drier air will follow for the end of the Weekend into early next week. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && AVIATION.....IRL DISCUSSION...CB MARINE.......DRK HYDROLOGY....DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 439 AM EDT Sat Jun 1 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-020845- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 439 AM EDT Sat Jun 1 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Thunderstorms will become likely this afternoon and evening ahead of an approaching cold front. The potential exists for isolated severe thunderstorms for all of Southeast Michigan, primarily between noon and 10 PM EDT. Low confidence exists in the exact timing of thunderstorm activity. The primary threats will be wind gusts to 60 mph, hail to 1 inch, lightning, and heavy rainfall. Thunderstorm activity will track from west to east at approximately 40 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency manager that spotter activation may be needed this afternoon. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-020845- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 439 AM EDT Sat Jun 1 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Thunderstorms will become likely this afternoon and evening ahead of an approaching cold front. The potential exists for isolated severe thunderstorms for all of Southeast Michigan, primarily between noon and 10 PM EDT. Low confidence exists in the exact timing of thunderstorm activity. The primary threats will be wind gusts to 50 knots, hail to 1 inch, and lightning. Thunderstorm activity will track from west to east at approximately 35 knots. .DAYS TWO THROUGH SEVEN...Sunday through Friday Small Craft Advisories may be needed Sunday night and Monday for the southern Lake Huron basin as northerly flow develops over the region. .SPOTTER INFORMATION STATEMENT... Dispatchers...please notify your emergency manager that spotter activation may be needed this afternoon or evening. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. CB
Special Weather Statement National Weather Service Detroit/Pontiac MI 921 AM EDT Sat Jun 1 2019 MIZ053-060-011345- Shiawassee-Saginaw- 921 AM EDT Sat Jun 1 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SAGINAW AND NORTHERN SHIAWASSEE COUNTIES... At 920 AM EDT, strong thunderstorms were clustered near Elsie, or 13 miles southeast of Ithaca, moving east at 35 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Locations impacted include... Owosso, Chesaning, St. Charles, New Lothrop, Corunna, Lennon, Oakley, Henderson, Marion Springs, Nelson, Brant, Fenmore, Layton Corners, Juddville and Carland. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4336 8437 4329 8394 4295 8393 4302 8437 TIME...MOT...LOC 1320Z 285DEG 30KT 4317 8439 IRL
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1009 AM EDT Sat Jun 1 2019
MIZ061-062-069-011445-
Genesee-Lapeer-Oakland-
1009 AM EDT Sat Jun 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAPEER...
NORTHWESTERN OAKLAND AND CENTRAL GENESEE COUNTIES...
At 1008 AM EDT, a strong thunderstorm was located over Flint, moving
east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Flint, Lapeer, Flushing, Grand Blanc, Davison, Burton, Swartz Creek,
Hadley, Mount Morris, Goodrich, Ortonville, Metamora, Beecher,
Crossroads Village, Lake Fenton, Genesee, Atlas, Elba and Rankin.
This includes the following highways...
I-75 between mile markers 104 and 128.
I-475 between mile markers 1 and 16.
US-23 between mile markers 85 and 90.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4317 8378 4312 8325 4282 8331 4284 8361
4290 8390
TIME...MOT...LOC 1408Z 273DEG 34KT 4300 8370
IRLSpecial Weather Statement National Weather Service Detroit/Pontiac MI 1259 PM EDT Sat Jun 1 2019 MIZ075-076-011745- Washtenaw MI-Wayne MI- 1259 PM EDT Sat Jun 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WAYNE AND EASTERN WASHTENAW COUNTIES UNTIL 145 PM EDT... At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm near Saline, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ann Arbor, Livonia, Taylor, Romulus, Ypsilanti, Flat Rock, Saline, Dexter, Canton, Dearborn, Northville, Salem, Belleville, Dixboro, Willis, Whitmore Lake, Westland, Dearborn Heights, Garden City and Inkster. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 600 PM EDT for southeastern Michigan. LAT...LON 4242 8389 4244 8327 4211 8326 4211 8389 TIME...MOT...LOC 1658Z 267DEG 22KT 4224 8380 IRL
Special Weather Statement
National Weather Service Detroit/Pontiac MI
103 PM EDT Sat Jun 1 2019
MIZ060-061-068-011800-
Livingston MI-Shiawassee MI-Genesee MI-
103 PM EDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SHIAWASSEE...SOUTHWESTERN GENESEE
AND NORTHERN LIVINGSTON COUNTIES UNTIL 200 PM EDT...
At 102 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Haslett, moving east at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Flint, Owosso, Hartland, Fenton, Howell, Flushing, Durand,
Fowlerville, Perry, Laingsburg, Burton, Swartz Creek, Linden,
Corunna, Cohoctah, Morrice, Byron, Bancroft, Lennon and Gaines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
southeastern Michigan.
LAT...LON 4308 8436 4309 8366 4287 8368 4287 8369
4259 8368 4259 8414 4277 8416 4277 8435
4278 8437
TIME...MOT...LOC 1702Z 263DEG 38KT 4277 8445
IRLSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
106 PM EDT Sat Jun 1 2019
MIZ053-060-061-011800-
Shiawassee MI-Genesee MI-Saginaw MI-
106 PM EDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SAGINAW...NORTHERN SHIAWASSEE AND
NORTHWESTERN GENESEE COUNTIES UNTIL 200 PM EDT...
At 106 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marion Springs, or 8 miles east of Ithaca, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Saginaw, Frankenmuth, Clio, Chesaning, St. Charles, Birch Run, New
Lothrop, Mount Morris, Montrose, Merrill, Oakley, Henderson, Beecher,
Bridgeport, Marion Springs, Carrollton, Nelson, Swan Creek, Brant and
Garfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4347 8371 4322 8370 4322 8368 4309 8366
4308 8437 4340 8437
TIME...MOT...LOC 1706Z 261DEG 32KT 4326 8443
IRLSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
117 PM EDT Sat Jun 1 2019
MIZ068-075-011815-
Livingston MI-Washtenaw MI-
117 PM EDT Sat Jun 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LIVINGSTON AND WASHTENAW
COUNTIES UNTIL 215 PM EDT...
At 117 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Williamston to near Cement
City. Movement was east at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Ann Arbor, Howell, Saline, Brighton, Chelsea, Dexter, Pinckney,
Manchester, Hamburg, Gregory, Whitmore Lake, Plainfield, Unadilla,
Bridgewater, Barton Hills, Hudson Mills Metropark, Delhi Mills,
Pleasant Lake, Pinckney State Recreation Area and Chilson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
southeastern Michigan.
LAT...LON 4264 8368 4229 8366 4211 8369 4207 8413
4262 8414
TIME...MOT...LOC 1717Z 265DEG 34KT 4261 8421 4211 8435
IRLThe Detroit radar (KDTX), 33 km away, was scanning. The volume nearest the first event began at 17:47 UTC.
11 thunderstorm wind, 7 hail. Local standard time, as filed.
Four inch diameter tree limbs reported down.
A tree was reported down.
Multiple trees and tree limbs reported down.
Several trees reported down.
A tree was reported down.
Large tree limbs were reported down.
Large tree uprooted and fell onto a house.
Numerous tree limbs reported down.
Several trees and power lines reported down.
A tree was blown onto a house.
Metal roof was blown off a shed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2019Every state in 2019This day in weather historyWarnings in Michigan, June 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833570, 833563, 833571, 833593, 833572, 833573, 833574, 833564, 833579, 833565, 833582, 833566, 833567, 833568, 833569, 833585, 833588, 833589.